Drought, Cedar
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cedar forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
The drought that began back in July 2005 continued through January 2006 and into February 2006. Being the middle of winter the affects of the drought were essentially hydrologic in nature.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The drought that began back in July 2005 continued through January 2006 and into February 2006. Being the middle of winter the affects of the drought were essentially hydrologic in nature. A summary of the conditions for January 2006 is given by the service hydrologist.Total precipitation for the month was 2.10 inches or 0.80 inches above normal and 161% of normal. Monthly totals and departures varied widely by location. For example, in Burlington, Iowa, the monthly total was 2.73 inches or 1.42 inches above normal and 208% of normal. In the other hand, in Dubuque, Iowa, the monthly total was 1.32 inches or 0.04 inches above normal and 103% of normal. Precipitation for most of the month was light to moderate. The exception was toward the end of the month when a storm system brought significant rainfall amounts to the HSA from the 28th-30th. Precipitation totals ranged from around 1 inch in the west to over 2 inches in the east. Because of the warm temperatures, most of the precipitation fell as rain. The majority of the rain fell on the 28th over a 24-hour period. Because most of the ground was unfrozen, the majority of this rainfall soaked into the soil, easing the drought.Another storm system brought low to moderate precipitation amounts to the HSA on the 2nd. Again, because of the warm temperatures, the precipitation fell as rain. Amounts were greatest on the Iowa and Missouri side of the Mississippi River. Totals of 0.5 to 1.0 inches were common there. On the Illinois side, amounts of less than 0.5 inches were common.River ConditionsStream flows began the month with most locations reporting near normal (25th to 74th percentile) conditions. A few locations reported above normal (76th to 90th percentile) conditions and a few locations reported below normal (10th to 24th percentile) conditions. The precipitation event on the 2nd resulted in increases in stream flows especially in Iowa and Missouri. Stream flows went to above to much above normal (greater than 90th percentile) there, but were below to much below normal (less than 10th percentile) across Illinois. These conditions persisted through the 15th.After the 15th stream flows across the entire HSA gradually became near to below normal. The flows remained this way until the 28th when significant liquid precipitation fell across the entire HSA. In response to this precipitation, stream flows became above to much above normal. Flows gradually decreased and at the end of the month they were normal to above normal.Source: U.S. Geological Survey. Their WaterWatch Web site has an animation of daily flow percentiles for the United States (http://water.usgs.gov/cgi-bin/waterwatch_animation?200601).DroughtFor the entire HSA, the three-month precipitation total is 5.76 inches or 0.04 inches above normal and 101% of normal. The six-month precipitation total is 12.30 inches or 3.69 inches below normal and 77% of normal. The 12-month precipitation total is 23.95 inches or 12.28 inches below normal and 66% of normal.According to the U.S. Drought Monitor maps (http://drought.unl.edu/dm/), the drought conditions for the HSA did not change much during the month. The eastern two-thirds of the HSA were in the Extreme Drought (D3) category. The western one-third of the HSA was in the Severe Drought (D2) or Moderate Drought (D1) category.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 31, 2:45 PM CST, 9 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CST SAT DEC 31 2005 .SYNOPSIS.. WEAK HIGH PRESSURE WILL QUICKLY MOVE THROUGH THE REGION TONIGHT WHILE A STORM SYSTEM DEVELOPS IN THE PLAINS. THIS STORM SYSTEM IS FORECAST TO AFFECT THE AREA SUNDAY AFTERNOON THROUGH MONDAY NIGHT. && .SHORT TERM...TONIGHT AND SUNDAY... QUIET WX TONIGHT AS A WEAK HIGH MOVES THROUGH THE AREA. TEMPS TO BOTTOM OUT IN THE 03-06Z TIME PERIOD BEFORE REMAINING STEADY OR SLOWLY RISE. CLOUDS TO BE ON THE INCREASE SUNDAY AS SYSTEM GATHERS STRENGTH. AS RETURN MOISTURE/LIFT INCREASE SUNDAY...PRECIP SHOULD BREAK OUT DURING THE AFTERNOON. PREFER THE SLIGHTLY COOLER MAV GUIDANCE FOR SUNDAY OVER FWC/MET. ...08... && .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY... THERE IS GOOD AGREEMENT AMONG THE SHORT RANGE MODELS ON THE SFC LOW FCST TO MOVE THROUGH NRN MO/CNTRL IL SUNDAY NIGHT AND MONDAY. DIGGING UPPER TROF OVER NE/KS SUNDAY SPINS UP A SURFACE LOW OVER NE KS/NW MO BY 00Z MONDAY. THE LOW MOVES INTO W CENTRAL IL BY 18Z MONDAY. THIS SYSTEM SHOULD BE ABLE TO TAP THE LOW LEVEL MOISTURE CURRENTLY OVER THE GULF COAST AS THE LOW MOVES INTO THE MS VALLEY. THE GFS IS THE MOST AGGRESSIVE WITH THE MOISTURE BRINGING 50 DEW PTS INTO CENTRAL IL AND 60 DEWPTS INTO THE LOWER OH VALLEY. THE NAM IS NOT QUITE THAT AGGRESSIVE BUT STILL HAS DEWPTS AROUND 50 AS FAR NORTH AS I-70 IN IL. WITH THE GOOD MOISTURE FEED AND MODEL CONSENSUS...HAVE BOOSTED POPS TO CATEGORICAL ACROSS THE N AND HIGH CHANCE OR LIKELY IN THE SOUTH SUNDAY NIGHT AND MONDAY. THE CATEGORICAL POPS ARE TIED TO THE DEEP LOW LEVEL CONVERGENCE NEAR THE H8 WARM FRONT AND NORTH OF THE SURFACE LOW AND DIFFLUENCE AHEAD OF THE H5 LOW. BASED ON THE TRACK OF THE SURFACE AND H8 LOWS...THE SRN CWA MAY HAVE TO DEAL WITH THE DRY SLOT UNTIL THE SYSTEM PASSES TO THE EAST LATE MONDAY. THE SYSTEM WILL ALSO TAP SOME PRETTY WARM AIR SO PCPN TYPE WILL BE MAINLY RAIN UNTIL MONDAY AFTERNOON WHEN COLDER AIR GETS ENTRAINED INTO THE STORM. HOWEVER...BY THIS TIME THE BEST FORCING WILL BE EAST OF THE CWA...SO NO SNOW ACCUMULATIONS ARE EXPECTED. KEPT TEMPS ON THE MILD SIDE SUNDAY NIGHT THEN KEPT A SMALL DIURNAL CHANGE FOR MONDAY AS CAA SETS UP OVER THE CWA DURING THE MORNING AND AFTERNOON. CAA ADVECTION WILL NOT LAST LONG AS RETURN FLOW SETS UP OVER THE CWA TUESDAY AFTERNOON. LONG TERM MODELS CONTINUE TO SHOW A SHIFT TO COLDER WEATHER BY THEN END OF THE PD AS MID LEVEL FLOW BUCKLES WITH RIDGE PUMPING UP OVER THE PACIFIC COAST AND A LONG WAVE TROF SETTING UP OVER THE EASTERN HALF OF THE U.S. BY THE END OF THE WEEK. THE LAST OF THE PACIFIC STORMS IS PROGGED THROUGH THE MID MISSISSIPPI VALLEY WEDNESDAY. THE GFS AND ECMWF ARE IN REASONABLE AGREEMENT WITH THIS SYSTEM...ALTHOUGH THE 06Z AND 12Z RUNS OF THE GFS HAVE SLOWED THE SYSTEM BY ABOUT 6 HOURS OR SO. CURRENT GRIDS LOOK IN ORDER FOR THIS SYSTEM SO ONLY MINOR ADJUSTMENTS WERE MADE. LOW POPS FOR SYSTEM STILL LOOK REASONABLE WITH VERY LITTLE MOISTURE AVAILABLE FOR THE SYSTEM TO WORK WITH. ANY PCPN THAT DEVELOPS TUESDAY NIGHT WILL BE LIQUID WITH H8 TEMPS PROGGED TO BE IN THE +4 TO +8C RANGE. PCPN THEN EXPECTED TO CHANGE TO SNOW AS COLDER AIR INFILTRATES CWA WEDNESDAY. AFTER WEDNESDAY A SERIES OF S/WS DROP SE OUT OF WRN CANADA...CARVING OUT A TROF OVER THE EASTERN CWA AND USHERING A COLDER AIRMASS INTO THE CENTRAL U.S. AT THIS POINT TEMPS ARE ONLY EXPECTED TO RETURN TO NEAR NORMAL FOR EARLY JANUARY. LOW POPS FOR -SN STILL LOOK GOOD AS S/WS MOVE ALONG LOW LEVEL BAROCLINIC EXPECTED TO SET UP OVER THE CWA THURSDAY AND FRIDAY. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 AM CST SAT DEC 31 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 515 AM CST SAT DEC 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AS CLOUDS TRY TO CLEAR AND WINDS BECOME LIGHT...THERE IS A POTENTIAL FOR SOME FOG FORMATION THIS EVENING AND INTO THE OVERNIGHT. ALTHOUGH THE ENTIRE AREA MAY EXPERIENCE SOME FOG FORMATION...AREAS ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...WHERE FRESHLY CLEARED SKIES COMBINE WITH LIGHT WINDS AND SURFACE MOISTURE...WILL HAVE THE BEST CHANCE OF EVENING FOG. SOME OF THE FOG MAY BE LOCALLY DENSE AND REDUCE VISIBILITIES DOWN TO A QUARTER MILE OR LESS AT TIMES. AS A SOUTHEAST BREEZE INCREASES AFTER MIDNIGHT...THE VISIBILITIES SHOULD IMPROVE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LATE SUNDAY INTO MONDAY...A STORM SYSTEM MOVING ACROSS THE REGION WILL PRODUCE RAIN CHANGING TO SNOW BY LATE MONDAY. DUE TO MILD TEMPERATURES...ANY SNOW THAT FALLS WILL RESULT IN LITTLE OR NO SNOW ACCUMULATION. THE SYSTEM WILL ALSO PRODUCE AREAS OF FOG THAT MAY BE LOCALLY DENSE AT TIMES. WEDNESDAY AND THURSDAY...ANOTHER DEVELOPING LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF RAIN AND SNOW...ALSO COLDER TEMPERATURES TO THE MIDWEST. THE TRACK AND RATE OF DEVELOPMENT OF THIS SYSTEM IS STILL UNCERTAIN. IF ENOUGH COLD AIR MOVES INTO THE STORM...SOME ACCUMULATIONS OF SNOW ARE POSSIBLE SO INTERESTED INDIVIDUALS SHOULD MONITOR CONDITIONS FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 12/NICHOLS
The national radar mosaic for the moment the first event began.
18 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486191, 5486307, 5486308, 5486309, 5486310, 5486311, 5486312, 5486313, 5486314, 5486315, 5486316, 5486317, 5486318, 5486319, 5486320, 5486321, 5486322, 5486323.